Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

On Paxil. Suffer weight gain and libido. Recommended Escitalopram. Better choice?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I was on Paxil for seven years and I stop taking it three months ago which helped me overcome many obstacles, I tried all kinds of natural resources, but it didn't work. I am trying not to get back to Paxil because of the side effects such as weight gain and libido. My doctor recommended me Escitalopram 10mg. Could this one be a better choice as far as side effects??? Can you be specific?
Posted Thu, 11 Jul 2013 in Mental Health
Answered by Dr. Ashish Mittal 39 minutes later
Thanks for your query.
I appreciate your efforts for medical consultation in so much distress.

Paxil contain paroxetine. It is a good medicine for anxiety and depression. But many person develop side effect like weight gain and sexual problems, as you have developed. Escitalopram also have similar side effect profile, specially sexual problems. Natural remedies are frequently non effective for anxiety and depression.

Weight gain problem can be managed with life style modification, regular exercise, diet and life style modification. Same is advised for you weight gain. But sexual side effect frequently required change in medicine.

Commonly used treatment for anxiety and depression without sexual side effect:
-Cognitive behavior therapy: form of psychotherapy from trained therapist.
-Tab Mirtaz: used in anxiety and depression. But can cause weight gain, which need to be controlled.
-Tab Bupropion: Used for depression. No risk of sexual side effect or weight gain.

You can discuss about these treatment options from your psychiatrist. But do not use them by yourself without supervision of treating psychiatrist.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Follow-up: On Paxil. Suffer weight gain and libido. Recommended Escitalopram. Better choice? 6 minutes later
Thank you for now for your reply!!! if I think of something else I will write back before my time expires...
Answered by Dr. Ashish Mittal 10 minutes later
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor